MAUDE Adverse Event Report: SIEMENS HEALTHINEERS AG MAGNETOM SOLA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHINEERS AG MAGNETOM SOLA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 11291455
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3, h6: the investigation is ongoing.A root cause has not been identified.A supplemental report will be submitted upon completion of the investigation if additional information becomes available.
 
Event or Problem Description
Siemens healthineers was notified of an issue concerning the magnetom sola system.It was stated in the complaint that the system magnet quenched after the replacement of the coldhead bypass.The magnet quenched with a lot of ice in the turret.In this situation the auxiliary burst disk should break, but fortunately it did not.After opening the top plate, it was observed that the auxiliary vent tube was blocked with ice as well.No one was injured because the vessel stayed intact.In a worst-case scenario, since both the turret and the auxiliary vent had been completely blocked with ice, the quench could have led to serious injury.
 
Additional Manufacturer Narrative
H3, h6: siemens healthineers completed a detailed investigation of the reported event.An analysis of the supervisory logs indicates the following: the magnet pressure log during the period running up to the quench initially shows the presence of the service tool (pressure value held at maximum value by the tool).Once the service tool is removed the pressure value measures the actual magnet pressure which shows the magnet is at the venting pressure of the 17psia valve (~17pisa).This indicates that the magnet was venting through the 17psia valve prior to the quench.Sustained venting at 17psia is indicative for gas flow between the helium vessel and the top of the turret.Immediately after the quench, the measured pressure rises to >18psia (maximum measurable pressure by the pressure sensor).This shows that the magnet was venting helium gas from the helium vessel to the top of the turret, indicating continued gas flow between helium vessel and the top of the turret.The fixed current lead (fcl) temperature log during the quench shows a reduction in temperature of the fcls immediately after the quench initiated.The drop in the fcl temperature indicates that helium gas at low temperature was flowing past the fcl sensors after the quench.This leads to the conclusion that there was gas flow between the helium vessel and the top of the turret during the quench.The service engineer reported that the magnet was "venting weakly" and that there was ice in the turret and the capillary-tube.The ¿weak¿ venting is indicative of a partial blockage at both sides of the bypass, the coldhead, and the 17psi side.This blockage can only occur because of ice that had formed due to air ingress to the magnet over a long period of time.The temperature environment within the helium containment system extends from room temperature at the top of the cryostat, where the venting components are adjacent to room temperature at ~300k, down to ~4.2k within the vessel containing the liquid helium.The vapor components of air will freeze between these two temperature points.Frozen air cannot exit from the cryostat under normal conditions, so further air entering the cryostat will continue to freeze and accumulate within the helium containment system.Once sufficient air has entered and frozen within the system, there is the possibility for the turret primary venting to be obstructed by the accumulated air ice to create a blockage.Both primary and auxiliary paths can be blocked over time.Ice formation is a slow process that builds up over several months, resulting in an increase of risk of over-pressure during quenches.Air can enter the system wherever there is a leak that will allow helium to escape from the system.The helium is kept at a positive pressure within the helium containment system and is contained within the system by a series of mechanical seals and pressure-controlled valves and burst disks.An unintended helium leak can occur, for example due to momentary or complete failure of a seal or valve, abnormal operating conditions, insufficient servicing, or unexpected mechanical failure.A review of the historical data for this magnet has shown that the helium level dropped from ~602 liters in april 2023 down to ~580 liters in march 2025.During this period, logs show that the pressure was consistently around 15.5psi with a pressure heater average power reading of around 1w.This means that the helium loss is therefore likely the result of a leak, rather than other cryogenic or usage-based causes.A helium leak potentially having been present for such a long period of time is a likely explanation for the ice formation observed.For this specific event, our experts agree that the helium gas vented through the main vent path as per design intent.The main graphite burst disc was broken after the quench, and the auxiliary burst disc did not break.Both the magnet pressure logs and the fcl temperature logs demonstrate that there was continuous helium gas flow between the helium vessel and the top of the turret during the quench, indicating that the turret was sufficiently clear of ice to allow helium gas to vent into the quench line as intended.The helium vessel stayed intact, and no helium gas escaped into the examination room.The magnet can be de-iced, leak checked and recovered following standard service procedures.Based on a thorough internal risk assessment, the risk classification for 1.5t systems is determined to be 4a (r1), which does not require immediate actions as it corresponds to the risk of daily life and is considered inconceivable.To prevent further ice formation inside the magnet of this system, all seals and joints should be leak checked as part of the annual safety related tests (srts).However, the current srt instructions state that only if the magnet has low pressure, or there is evidence of liquid helium loss, leak check activities are necessary (magnetom sola / altea safety-test instructions ¿ system standard procedure according to iec62353, print no.M11-010.833.01.07.02, pages 23-30).Also, leaks that are too small to show a visible loss in helium in the monitoring system may in theory lead to ice formation.In light of these findings and in an effort to minimize the risk that leak checks are omitted and small helium leaks are missed, the instructions for service and the annual srts for 1.5t and 3t systems will be updated to include mandatory ice blockage inspection (turret inspection) and leak checks.

Brand Name
MAGNETOM SOLA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd.
malvern, PA 19355
4843234198
MDR Report Key22026638
Report Number3002808157-2025-00009
Device Sequence Number7220736
Product Code LNH
UDI-Device Identifier04056869164809
UDI-Public(01)04056869164809
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K232535
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number11291455
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2025
Supplement Date Received by Manufacturer02/26/2026
Initial Report FDA Received Date05/15/2025
Supplement Report FDA Received Date03/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown